Alert archive / Georgia / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Charleston, SC

June 3, 2005Bulloch County, Georgia

NWS Charleston, SC issued this flash flood warning at Jun 3, 2005, 8:41 PM EDT for Bulloch County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 8:41 PM EDT (00:41 UTC)
Expired
Jun 3, 2005, 11:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 040043
FFWCHS
GAC031-040345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
841 PM EDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1145 PM EDT

* AT 838 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM
  THUNDERSTORMS ALONG A LINE EXTENDING FROM BROOKLET TO NEVILS...OR
  ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF STATESBORO TO 8   
  MILES NORTHEAST OF CLAXTON...MOVING NORTHEAST AT 15 MPH.  SOME     
  AREAS OF SOUTHERN BULLOCH COUNTY HAVE RECEIVED NEARLY 3 INCHES OF  
  RAIN OVER THE PAST FEW HOURS.  ADDITIONAL SHOWERS AND              
  THUNDERSTORMS TO THE SOUTHWEST WILL LIKELY PRODUCE ANOTHER 1 TO 2  
  INCHES OF RAIN THROUGH THE EVENING HOURS.  PORTIONS OF HIGHWAY 67  
  AND OTHER ROADS PRIMARILY SOUTH OF STATESBORO MAY BECOME           
  IMPASSABLE.
 

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  NEVILS...
  BROOKLET...
  DENMARK...
  LEEFIELD...
  STILSON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3234 8184 3216 8176 3224 8145 3246 8157

$$
1 follow-up statement
000 
WGUS72 KCHS 040233
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 PM EDT FRI JUN 3 2005

GAC031-040345-
BULLOCH-
1025 PM EDT FRI JUN 3 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
BULLOCH COUNTY...

AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN SHOWERS...WITH SOME EMBEDDED THUNDERSTORMS OVER 
THE SOUTHERN HALF OF BULLOCH COUNTY.  DOPPLER RADAR INDICATES THAT 
THE AREA FROM BROOKLET...SOUTH TO THE BRYAN COUNTY LINE HAS SEEN AN 
AVERAGE RAINFALL OF 2 TO 4 INCHES OVER THE PAST SEVERAL HOURS.  THE 
FAR SOUTHERN SECTION OF THE COUNTY NEAR INTERSTATE 16 HAS RECEIVED 
BETWEEN 4 AND 8 INCHES OF RAIN.  LAW ENFORCEMENT HAS INDICATED THAT 
WATER IS OVER THE ROAD BETWEEN THE TOWNS OF DENMARK AND NEVILS.

THE AREA OF STORMS IS SLOWLY DISSIPATING AND MOVING NORTHEAST OUT OF 
THE AREA.  WHILE THE HEAVIEST RAINS ARE FINALLY LETTING 
UP...RESIDENTS OF BULLOCH COUNTY WILL CONTINUE TO SEE A THREAT OF 
FLASH FLOODING FOR ABOUT THE NEXT HOUR BEFORE THE WATERS START TO 
RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3234 8184 3216 8176 3224 8145 3246 8157

$$

PY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:50 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 3, 3:50 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT FRI JUN 3 2005

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...RATHER ISOLATED SHOWERS
AND THUNDERSTORMS AT THIS HOUR ACROSS MAINLY THE COASTAL GA PORTION
OF THE WARNING AREA MAKING THEIR WAY TO THE NE. MID LVL DRY PUNCH
WORKING ITS WAY THROUGH GA. EXPECT MUCH OF THIS ACTIVITY TO WEAKEN A
BIT WITH LOSS OF DAYTIME HEATING HOWEVER SHOWER ACTIVITY CANNOT BE
RULED OUT WELL INTO THE EVENING HOURS AS ACTIVITY OVER THE SRN GA
PORTION SHIFTS NE.

FOR THE WEEKEND THE UPPER TROF WILL CONTINUE TO LIFT N AND E AND
FLATTEN FOR THE WEEKEND. THE BULK OF THE DYNAMICS WILL THEN MAINLY
PASS N OF THE AREA. OVERALL THE WINDS OFF THE SFC WILL HAVE MORE OF
A WRLY COMPONENT THAN PREV DAYS SO ANY CONVECTION THAT DEVELOPS HAS
THE POTENTIAL TO MOVE BACK TOWARDS THE COAST. EXPECT THE SEA BREEZE
AND LEE TROUGH TO BE THE MAIN FOCUSING ELEMENTS FOR ACTIVITY. LOW
LVL MOISTURE AND WARM TEMPS WELL INTO THE 80S WILL CONTINUE. OVERALL
WINDS FIELDS WILL NOT BE VERY STRONG AND WET BULB ZERO VALUES WILL
REMAIN HIGH. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE BOTH DAYS
WITH MORE SUNSHINE EXPECTED THAN THE PAST FEW DAYS AND COVERAGE WILL
BE LESS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...THE GFS CONTINUES TO HINT AT
THE LOW PRES SYSTEM AT MID LVLS MOVING OUT OF THE TROPICS AND INTO
THE GULF COAST STATES HOWEVER THIS RUN SHOWS IT A BIT FRTHR TO THE
W. WILL DOWNPLAY THE EFFECTS FROM THIS SYSTEM THAN THE GFS INDICATES
AS IT CONTINUES TO FLIP FLOP ON ITS SOLN. AT ANY RATE...SHOWER AND
THUNDERSTORM ACTIVITY CANNOT BE RULED OUT WITH CONTINUED HOT AND
HUMID CONDITIONS BUT SHOULD SEE A RETURN TO MORE OF THE TYPICAL MORE
DIURNAL SCENARIO OF AFTN AND EVENING ACTIVITY. MAY SEE TEMPS
APPROACH THE 90 DEGREE MARK EARLY NEXT WEEK WITH PLENTY OF SUNSHINE.

&&

.MARINE...
NOT MUCH CHANGE IN THE OVERALL PATTERN OR FROM PREVIOUS FORECAST
THINKING. THE ONLY CHANGE WE MADE WAS TO ENHANCE THE SFC RIDGE
AXIS THROUGH THE SAVANNAH RIVER. THE LOW LEVEL FLOW ACROSS OUR
GEORGIA WATERS SHOULD BE A BIT MORE DIURNALLY SE DURING THE AFTN
THIS WEEKEND. EVEN THOUGH THERE IS SOME POTENTIAL FOR MORE OF A
PINCHED GRADIENT AT TIMES...SPEEDS WILL MAINLY BE AOB 15 KT AND
SEAS BTWN 2 AND 4 FT INTO THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION...WATCHING PRECIP CURRENTLY ACROSS MAKING GA RUN FOR SAV.
SO FAR VERY LITTLE THUNDER SO DID NOT INCLUDE IN 18Z TAFS BUT WILL
AMMEND AS NEEDED. CHS TEMPORARILY HAS BROKEN OUT INTO VFR CONDITIONS
BUT EXPECT LOW CLOUDS/PRECIP TO MOVE IN LATER THIS AFTN. MAV
GUIDANCE HINTING AT ANOTHER ROUND OF LIFR CIGS OVERNIGHT BUT STUCK
WITH IFR CIGS WITH MVFR VSBYS FOR NOW. PRECIP COVERAGE TO DIMINISH
TOMORROW WITH UPPER TROUGH PUSHING E OF THE AREA AND HIGH PRES
BUILDING IN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

18/24/44
Hazardous weather outlook, Jun 3, 9:55 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
955 AM EDT FRI JUN 3 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-040915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
955 AM EDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA TODAY. A FEW OF THE STORMS MAY BECOME STRONG WITH
GUSTY WINDS AND SMALL HAIL. A GREATER HAZARD WITH THE STORMS APPEARS
TO BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. WITH ALREADY
SATURATED SOILS IN MANY AREAS....ADDITIONAL HEAVY RAINS WILL CAUSE
MINOR TEMPORARY FLOODING OF LOW LYING AREAS AND ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 3, 3:58 PM EDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT FRI JUN 3 2005

SCZ044-032030-
DORCHESTER-
358 PM EDT FRI JUN 3 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 430 PM
EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF ROSINVILLE...OR
ABOUT 9 MILES NORTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROSINVILLE
AND DUNCAN CHAPEL THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

RB
Special weather statement, Jun 3, 4:37 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT FRI JUN 3 2005

SCZ044-032100-
DORCHESTER-
437 PM EDT FRI JUN 3 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 500 PM
EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 9 MILES SOUTHEAST OF SAINT
GEORGE...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS BETWEEN HIGHWAY 61 AND 78 AND THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

RJB
Special weather statement, Jun 3, 5:12 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT FRI JUN 3 2005

SCZ045-032145-
BERKELEY-
512 PM EDT FRI JUN 3 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 545 PM
EDT...

AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WILDER...OR ABOUT 4 MILES SOUTHWEST
OF SAINT STEPHEN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE INCLUDING
WILDER...RUSSELLVILLE...BONNEAU BEACH...BONNEAU...SAINT STEPHEN AND
ALVIN THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

RJB
Local storm report, Jun 3, 5:35 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 NW SPRINGFIELD        32.40N 81.41W
06/02/2005  0.88 INCH        EFFINGHAM          GA   PUBLIC

            NICKEL SIZE HAIL AT RESIDENCE OFF HIGHWAY 21

&&

PY
Special weather statement, Jun 3, 7:47 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT FRI JUN 3 2005

GAZ116-040045-
INLAND BRYAN-
747 PM EDT FRI JUN 3 2005

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY THROUGH 845 PM
EDT...

AT 747 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PEMBROKE...NEARLY
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND REKA...PEMBROKE...LANIER...ELLABELL AND BLITCHTON
THROUGH 845 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...HEAVY RAINFALL WILL PRODUCE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE
AREA UNTIL 930 PM.

RB
Local storm report, Jun 3, 8:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
814 PM EDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      PEMBROKE                32.14N 81.62W
06/03/2005                   BRYAN              GA   LAW ENFORCEMENT

            PORTION OF HIGHWAY 67 STARTING TO FLOOD

0810 PM     FLASH FLOOD      PEMBROKE                32.14N 81.62W
06/03/2005                   BRYAN              GA   COUNTY OFFICIAL

            EMERGENCY MANAGER INDICATED THAT SOME HOMES WERE
            BEGINNING TO FLOOD IN THE TOWN OF PEMBROKE. NUMEROUS
            ROADS FLOODED.

&&

PAY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:24 PM EDTFlash Flood WarningCHSBryan2 hr

Nearby

Flash Flood Warnings in Georgia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.